Alert archive / North Dakota / Heat Advisories in 2016
Heat Advisory 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this heat advisory at Jul 9, 2016, 3:00 PM CDT for Wilkin County, Minnesota; Ransom County, Richland County, Sargent County, North Dakota. It took effect at Jul 10, 2016, 1:00 PM CDT. It was in force for 108 min.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2016, 3:00 PM CDT (20:00 UTC)
- In effect from
- Jul 10, 2016, 1:00 PM CDT
- Expired
- Jul 10, 2016, 2:48 PM CDT
- In force
- 108 min
- Issued by
- NWS Grand Forks, ND
Counties Wilkin County, MN, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 134 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this heat advisory went out at Jul 9, 12:58 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 9, 12:58 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1258 PM CDT SAT JUL 9 2016 .UPDATE... Issued at 1254 PM CDT Sat Jul 9 2016 no closer to figuring out convective trends for this aftn/tonight than earlier. 15z HRRX does indicate less convection tonight than prev runs but not sold on that either. Some basic ideas is that if enough heating occurs storms increase in coverage in areas near minot north to brandon mantioba and then move southeast. otherwise some short range models are targeting more srn nd later tonight with activity forming in nw sd and moving east. as for current activity entering se nd light rain weakening but will remain some pops toward fargo. && .SHORT TERM...(Today and tonight) Issued at 346 AM CDT Sat Jul 9 2016 Some patchy fog has developed early this morning with light winds and relatively moist air following recent rains over parts of the RRV and NW MN. The fog should burn off quickly this morning after sunrise. Otherwise, while many hours throughout the weekend will be dry, the next several days will feature several potential rounds of strong/severe storms across the region, making for an active late weekend/early week period. Today the area will be under ridging aloft, likely keeping most of the day dry. Some showers across western ND associated with a weak shortwave could possibly reach the Devils Lake Basin later in the morning, but will not mention pops at this time due to low confidence. Otherwise, the main forecast messages concerning severe potential highlighted over the past few days still appear valid. Storms will likely get going to the west and north of the area late today within the strongest axis of instability and shift into our area this evening and overnight. Very steep lapse rates and plenty of elevated instability would suggest hail to be the greatest severe threat with storms developing within the warm advection regime. Much will depend on the storm mode though, with wind potential dependent on storm organization to the west. SPC has maintained the slight risk generally RRV westward, where the elevated instability will be greatest. Generally kept chance pops due to uncertainty in spatial coverage/timing. .LONG TERM...(Sunday through Friday) Issued at 346 AM CDT Sat Jul 9 2016 Storms may be ongoing Sunday morning, but much of the day may remain dry. A very warm and humid air mass will be situated across the region, with precipitable water values over 1.50 inches. Temps will rise into the 80s, with some low 90s possible over SE ND. Heat index values in these warmer locations could approach 100 for a few hours Sunday afternoon. A potentially more significant severe weather event is expected late Sunday into Monday. A surface low will likely be located over the western Dakotas with a warm front extending north and eastward by late Sunday. Thunderstorms should develop near the warm front on the edge of the warmer mid-level temps Sunday afternoon and track eastward through Sunday Night. Very unstable air, 40-60 kts of deep layer shear, and an 850 mb jet increasing to around 50 kts overnight Sunday should provide a very favorable environment for severe storms as the storms track eastward. SPC has an enhanced risk area generally over the NW half of the area. A significant wind threat could develop if an organized severe MCS does develop, given the strength of instability/shear and LLJ, along with hail potential. The main upper wave finally will eject into the northern plains on Monday with an associated cold front moving eastward. It will be another very warm, humid day ahead of the front. While storms potentially ongoing during the morning may impact the environment, strong forcing combined with plenty of instability and strong low- level /deep-layer shear is expected to set off another round of strong/severe storms Monday afternoon/evening. SPC has highlighted the RRV and points eastward in the slight risk area for Monday. The threat for all modes of severe weather would exist, especially if supercells are the initial mode, given the strength of instability and wind fields, with a transition to more linear storms as forcing increases and storms mature. With the high atmospheric water content over the next few days, heavy rainfall be a concern with any areas that are impacted especially by multiple rounds of storms. Tuesday-Friday...The probability for high impact severe weather will be low. Strong upper low will be across southern Manitoba on Tuesday and propagate east through the period leaving this region in northwest flow aloft. Strong synoptic winds possible on Tuesday...along with showers. The remainder of the period looks mostly dry (although could be isolated weak afternoon showers/thunder) with temperatures slightly below normal values. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1254 PM CDT Sat Jul 9 2016 vfr conditions thru this evening. unknown is coverage of storms and with high uncertainity kept any mention out for now. after 06z looks like moist southerly flow to cause lower ceilings to develop...esp east of the red river. MVFR category in fcst for now mostly 09z-10z afterwards. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JAM LONG TERM...TG/JAM AVIATION...Riddle
Hazardous weather outlook, Jul 9, 4:12 AM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 412 AM CDT SAT JUL 9 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-100915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 412 AM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND TONIGHT GENERALLY ALONG AND WEST OF THE RED RIVER VALLEY...AND A MARGINAL RISK TO THE EAST. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE SUNDAY INTO EARLY MONDAY. DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO ARE POSSIBLE. IN ADDITION...THERE IS A SLIGHT RISK FOR EXCESSIVE RAINFALL ON SUNDAY. ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED FOR MONDAY AFTERNOON AND EVENING...WITH THE HIGHEST CHANCES ALONG AND EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE WITH THESE STORMS. THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY MAY RESULT IN HEAT INDICES UP TO 95 TO 100 FOR A FEW HOURS SUNDAY AND MONDAY AFTERNOON...ESPECIALLY ACROSS PARTS OF EASTERN NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY THROUGH MONDAY AT TIMES. JAM
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:26 AM CDT | River Flood Warning | FGF | Kittson | 8 days |
| Jul 9, 3:08 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 53 min |
| Jul 9, 3:11 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 64 min |
| Jul 9, 4:11 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 64 min |
| Jul 9, 4:42 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 48 min |
| Jul 9, 5:21 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner, Walsh | 39 min |
| Jul 9, 5:43 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 62 min |
| Jul 9, 6:03 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Walsh | 42 min |
| Jul 9, 6:24 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Walsh | 51 min |
| Jul 9, 6:46 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Steele, Walsh | 44 min |
Nearby
Heat Advisories in North Dakota, 2016Heat Advisories in Minnesota, 2016Every heat advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.